Montana, 2016Hail and Damaging Winds in Montana, June 10 to 11, 2016
June 10 to 11, 2016 · NWS GGW · 18 events in 6 counties and zones
A low pressure system from the pacific northwest combined with a warm, moist air mass on the lee side of the northern Rocky Mountains to develop and sustain clusters of severe thunderstorms across much of eastern Montana through the evening and overnight hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system from the pacific northwest combined with a warm, moist air mass on the lee side of the northern Rocky Mountains to develop and sustain clusters of severe thunderstorms across much of eastern Montana through the evening and overnight hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 10, 1:51 PM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 10, 1:51 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
251 PM MDT FRI JUN 10 2016
.SHORT TERM...for northeast Montana...tonight through Sun...
...A threat for severe storms exists tonight across portions of
northeast Montana. A more widespread severe weather potential may
unfold for Saturday afternoon and evening...
A continued threat for severe thunderstorms exist for portions of
northeast montana this evening and tonight with the primary
threats being large hail and damaging winds.
A large upper trough across the Pacific Northwest continues to
drive diffluent southwest flow aloft across Montana. Meanwhile,
surface high pressure south of the region is helping to maintain
light southeast flow. Over time, this will increase low level
moisture. Already dew points are climbing into the 50s in areas
south of the Missouri River. SSEO maximum updrafts look to track
along or to the south of the Missouri River. Though anyone in
northeast Montana has some risk of a severe storm tonight, the
better potential will be here. This will be similar in nature, if
a little north, that what just occurred on Thursday.
Saturday will feature much more in the way of instability and low
level moisture, all while a cold front approaches from the west.
CAPE may exceed 4000 J/KG in some locations with 40-50 kts of 0-6
km bulk vertical shear, which may increase further at night.
Storms will be much more widespread by Saturday afternoon and
capable of very large hail, damaging winds, and brief heavy
rainfall. Initial supercells may organize into linear features as
they progress late in the evening and as shear profiles increase
even further with strengthening LLJ. Anyone with plans or
interests in the area, in particular near the North Dakota Border,
should pay close attention to later forecasts as well as for any
watches and warnings that may be issued. Remember, when thunder
roars, go indoors! Now is the time to have a plan of action in
place for when severe weather strikes.
Cooler and drier weather is expected on Sunday with high pressure
moving into the region. Maliawco
.LONG TERM...Sun night through Fri...
Only minor adjustments made to the going forecast for next week.
Overall pattern with southwest flow aloft is favorable for
thunderstorms although models are somewhat dry for the period.
Question mark will be forcing with shortwaves lifting through the
flow and persistence of a closed low over the upper Midwest may
push their track into western Montana. Kept the focus for pops
over the northwestern zones for most of the period. Ebert
Previous long term discussion...The extended period begins Sunday
night with west to southwest flow aloft for the region. The
pattern evolves into pure southwest flow for the remainder of the
extended term. This is being caused by an upper low dropping into
the Northeastern Pacific off Vancouver Island and remains there
from Tuesday lasting into Saturday. The main problem will be
timing different shortwave through the flow to adjust thunderstorm
chances for the region.
The main impact periods look to be Monday and Tuesday for now with
general thunderstorms possible each day and night within this type
of upper pattern. Monday and Tuesday pose enough instability to be
monitored for enhanced convective wording in future forecast
updates as we near those periods. Otherwise the general slight
chance to chance thunderstorms mainly in the afternoon and evening
hours looks to be a good bet.
The guidance is fairly agreeable on the upper low forcing the area
into pure southwest flow aloft and do differ some on features with
timing and placement. Confidence is fairly good for the period of
mid June will isolated to scattered Thunderstorms and seasonal
temperatures.
Proton
&&
.AVIATION...
VFR conditions will prevail this evening, however, scattered showers
and thunderstorms may bring temporary MVFR CIGS and VSBYS. Some of
the storms may be severe with damaging winds and large hail. Light
southeast winds will continue this evening, though winds will be
gusty and erratic in and near storms. Maliawco
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from midnight tonight to 4 PM MDT Saturday
For Fort Peck Lake for Central and Southern Valley...Garfield...
McCone.
&&
weather.gov/glasgow
Hazardous weather outlook, Jun 10, 2:29 AM MST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
329 AM MDT FRI JUN 10 2016
MTZ016>027-059>062-110930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
329 AM MDT FRI JUN 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEAST MONTANA. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
A LAKE WIND ADVISORY IS IN EFFECT FOR THE EAST HALF OF FORT PECK
LAKE TONIGHT AND SATURDAY FOR EAST WINDS 15 TO 25 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Phillips
- When
- June 10, 6:41 PM MST
- Where
- Phillips County, 2.7 mi WNW of Manning Corral Raws
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.720, -108.530
Manning Corral Dogtown RAWS site measured a 59 mph wind gust.
Hail, Petroleum
- When
- June 10, 7:00 PM MST
- Where
- Petroleum County, 9.17 mi SE of Chain Buttes Raws
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.420, -107.940
Public reported ping pong ball sized hail.
Thunderstorm Wind, Petroleum
- When
- June 10, 7:41 PM MST
- Where
- Petroleum County, 0.94 mi E of Dry Blood Creek Raws
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.230, -108.350
Dry Blood Creek RAWS site recorded a 72 mph wind gust.
Hail, Petroleum
- When
- June 10, 7:45 PM MST
- Where
- Petroleum County, 9.25 mi NNE of Dry Blood Creek Raws
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 47.359, -108.318
Strom chaser reported tennis ball sized hail just inside the edge of Petroleum County.
Thunderstorm Wind, Petroleum
- When
- June 10, 7:45 PM MST
- Where
- Petroleum County, 9.25 mi NNE of Dry Blood Creek Raws
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 47.359, -108.318
Strom chaser reported 70 mph wind gusts just inside the edge of Petroleum County.
Thunderstorm Wind, Garfield
- When
- June 10, 8:56 PM MST
- Where
- Garfield County, 1.41 mi W of Jordan
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.320, -106.910
ASOS at Jordan measured a 91 mph wind gust. Telephone and electrical lines were downed.
Thunderstorm Wind, Garfield
- When
- June 10, 9:04 PM MST
- Where
- Garfield County, 1.41 mi W of Jordan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 47.320, -106.910
Storm chasers reported sustained winds of 50 mph with gusts up to 60 mph.
Thunderstorm Wind, Garfield
- When
- June 10, 9:15 PM MST
- Where
- Garfield County, 1.57 mi ENE of Jordan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 47.330, -106.850
Storm chaser reported wind gusts up to 60 mph.
Thunderstorm Wind, Garfield
- When
- June 10, 9:26 PM MST
- Where
- Garfield County, 1.57 mi ENE of Jordan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 47.330, -106.850
Storm chasers reported power poles snapped off and power lines and transformer blocking traffic on MT-Highway 200.
Thunderstorm Wind, Garfield
- When
- June 10, 9:26 PM MST
- Where
- Garfield County, 1.57 mi ENE of Jordan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 47.330, -106.850
Storm chasers estimate 70 mph wind gusts.
Thunderstorm Wind, Dawson
- When
- June 10, 9:30 PM MST
- Where
- Dawson County, 0.69 mi S of Richey
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.640, -105.070
Public reported a 65 mph wind gust.
Thunderstorm Wind, McCone
- When
- June 10, 10:20 PM MST
- Where
- McCone County, 3.34 mi SW of Circle
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.380, -105.640
Trained spotter reported a barn blown down and a camper rolled over.
Thunderstorm Wind, Dawson
- When
- June 10, 10:35 PM MST
- Where
- Dawson County, 1.4 mi W of Bloomfield
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -104.960
Trained spotter measured a 62 mph wind gust along with pea sized hail.
Thunderstorm Wind, Dawson
- When
- June 10, 11:01 PM MST
- Where
- Dawson County, Glendive Dawson Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.130, -104.800
Glendive airport AWOS recorded a 60 mph wind gust.
Hail, Valley
- When
- June 11, 12:33 AM MST
- Where
- Valley County, 2 mi NNW of Glasgow
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 48.227, -106.647
NWS employee reported quarter sized hail.
Hail, Valley
- When
- June 11, 12:35 AM MST
- Where
- Valley County, 0.46 mi W of Glasgow
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 48.200, -106.640
Quarter sized hail was observed at the Glasgow, MT NWS office.
Hail, Valley
- When
- June 11, 12:45 AM MST
- Where
- Valley County, 3.45 mi NE of Glasgow Intl Airport (Kggw)
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.250, -106.560
Public reported quarter sized hail.
Hail, Valley
- When
- June 11, 1:15 AM MST
- Where
- Valley County, 8.34 mi S of Lustre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.260, -105.920
Trained spotter reported trees shredded from quarter sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, June 10, 20161 death · 1 injured · $655,000 · 1 in hail · 23 events
- Flash Flood and Heat in Iowa, June 10 to 11, 20161 death · $96,000 · 1 in hail · 21 events
- Strong Wind in California, June 10, 20161 death · 1 event
- Wildfire in New Mexico, June 10 to 11, 2016$500,000 · 1 event
- Hail and Damaging Winds in Wisconsin, June 10, 20161 injured · $105,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Arizona, June 10, 2016$45,000 · 1 in hail · 4 events
- Tornado and Hail in Wisconsin, June 10, 2016$10,000 · EF0 · 27 events
- Damaging Winds in Wisconsin, June 10, 2016$30,000 · 56 kt wind · 2 events
- Damaging Winds in Minnesota, June 10, 2016$25,000 · 52 kt wind · 5 events
- Excessive Heat in South Dakota, June 10 to 12, 201624 events
- Hail and Damaging Winds in Iowa, June 10, 2016$1,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Montana, June 10 to 11, 20162 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642820, 643357, 643358, 643549, 643550, 644194, 644196, 644197, 644685, 644686, 644687, 644688, 644689, 644690, 644691, 644692, 644693, 644694.